Wyoming, 2018Winter Storm and High Wind in Wyoming, December 11 to 12, 2018
December 11 to 12, 2018 · NWS RIW · 7 events in 7 counties and zones
A Pacific system crossed Wyoming and brought heavy snow to portions of western Wyoming and high wind to central Wyoming. Over a foot of new snow fell at the Jackson Hole Ski resort with up to 10 inches reported around Alpine.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific system crossed Wyoming and brought heavy snow to portions of western Wyoming and high wind to central Wyoming. Over a foot of new snow fell at the Jackson Hole Ski resort with up to 10 inches reported around Alpine. Meanwhile, East of the Divide high winds were the story. The highest wind gusts were the RAWS sites in the Green Mountains where gusts of 73 mph were recorded. In the lower elevations, the highest wind gust recorded was 71 mph along Wyoming Boulevard to the south of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 11, 3:07 PM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Dec 11, 3:07 PM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
307 PM MST Tue Dec 11 2018
.SHORT TERM...This evening through Friday
Everything remains on track as our potent quick hitting storm system
arrives in the west tonight and moves across the rest of the area
during the day Wednesday. Ahead of it, winds are increasing rapidly
in the Cody Foothills as mountain wave signature shows an increasing
threat of wave breaking later this afternoon or evening. Winds have
already gusted to 73 mph at Chief Joseph and 52 mph at our Clark
sensor along highway 120 south of Clark. Signature looks as good or
better than yesterday so beefed up wording a little more and
included 90 mph wording. Also added in the lee of the Absarokas with
75kt showing up in the cross sections. Upstream mountain top
inversion is solid again in the sounding and with increasing flow
into the barrier up to around 40 mph, we could see the potential for
triple digit wind speeds. Certainly not your average high wind
event. Gap flow will also be a concern with 14-16C H7 thermal
gradient. We've seen stronger with the strongest events showing
around 20C or so but up to 16C is pretty impressive. Just that alone
will produce high winds in the favored gap areas around Clark and
just south of Cody (south of the T and towards the dump) but with
mountain wave potential quite high, it all adds up to a potentially
very significant event. And on top of that we may have another high
wind event in the Cody Foothills later Wed night through Thu ngt.
Will look at that again tomorrow. Flow into the barrier looks
borderline (under 30kts) but gap flow looks weaker initially through
early Thur before increasing again afternoon and evening.
Out in the far west, it's more about snow although winds will be
quite gusty and rather strong over the ridges (30-45 mph).
Upgraded the Tetons to a warning with up to 15 inches expected in
the favored nw flow areas and issued a warning for the Star Valley
with warning amounts expected on the north end of the valley as
unstable nw flow behind the front keeps potential of heavy snow
continuing through the afternoon Wed. Other areas have advisories
which should be good even as far south as southern Lincoln,
especially west of the Bear River Divide.
On Wednesday, the front blasts east of the divide with very strong
to high winds for many areas. A several hour period of snow on I80
with 45 to 55 mph winds may make it interesting but it'll be short
lived. As the front dives swd through Johnson County, there will
likely be a band of snow where the nw winds meet the n winds along
ern/sern Johnson down to about Midwest. Potential for 2 to 4 inches
exists there and will cover that in afternoon SPS. High wind watches
for the DUB to RIW corridor and BYG area where backed up to Wed aftn
and evening as that still looks to be the best strong to high wind
potential with and behind fropa. Dubois may also have some very
strong winds through tonight and even Wednesday morning.
Ridge builds in Thu and Fri for a dry period with those areas of
gusty to strong w to sw flow with considerable lee troughing and
increasing thermal gradient once again. More on that tomorrow!
.LONG TERM...Friday night through Tuesday night
Guidance has become split with the Friday night system, but will
keep the forecast trend from the previous shift going for now. Will
keep chance PoPs across the NW mountains and Far West valleys 6Z-18Z
Saturday. Depending on whether this system comes to pass, will
determine whether high winds occur east of the Divide Saturday.
Guidance does come back in line with a ridge building back over the
region. This will likely bring strong inversions back over western
valleys and lower central basins Sunday and Monday. 700mb
temperatures will warm to 0C to +2C Sunday, increasing to +3 to +5C
over the central basins by Monday morning. Pattern becomes split
over the western CONUS Monday night into Tuesday, with an
atmospheric river impacting the PACNW by Tuesday. The southern
branch of the jet stream will be well to the south, over northern
Mexico and the Southeast. The valleys and basins could be trapped
under inversions once again.
&&
.AVIATION...For the 00Z TAFS through 00Z Thursday
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes
VFR conditions will prevail through the TAF period. Gusty SW
winds will continue at KCPR and KCOD, decreasing slightly after
18Z Wed. VCSH/-SN will be possible along and east of a KWRL-KCPR
line after 12Z Wed, as the cold front moves through the area. This
activity will end from north to south by 21Z.
West of the Divide...KBPI/KJAC/KPNA/KRKS Routes
Snow will return to NW WY by 06Z, expanding southward through 12Z
Wed. Snow will continue to expand, reaching southern portions
between 12Z and 18Z. KJAC will see snow and MVFR/IFR conditions
return around 08Z Wed, with the remaining terminals impacted after
12Z. Blowing snow and snow is likely by 15Z at KJAC, as winds
increase. MVFR conditions are expected at the remaining
terminals, with snow activity decreasing and wind increasing after
18Z Wed.
&&
.FIRE WEATHER...
A strong storm system will push across the area later tonight
through Wednesday with snow and wind out west and areas of snow and
very strong wind east of the divide. A ridge of high pressure will
return Thursday for a dry day with less wind for most areas but
there will still be areas of gusty wind across the wind corridor and
lee of most mountain ranges. Basin and valley inversions will return
Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 PM this evening to 2 PM MST Wednesday
for WYZ019-020.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Wednesday for WYZ001-013.
Winter Storm Warning from 11 PM this evening to 5 PM MST
Wednesday for WYZ012.
High Wind Watch from Wednesday afternoon through Wednesday
evening for WYZ010-016-017.
Winter Weather Advisory from 2 AM to 5 PM MST Wednesday for
WYZ024.
Winter Storm Warning from 2 AM to 5 PM MST Wednesday for WYZ023.
Winter Weather Advisory from 5 AM to 5 PM MST Wednesday for
WYZ027.
High Wind Warning until 5 AM MST Wednesday for WYZ002.
High Wind Warning until 5 AM MST Wednesday for WYZ003.
&&
SHORT TERM...Skrbac
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Skrbac
Hazardous weather outlook, Dec 11, 11:30 AM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1130 AM MST Tue Dec 11 2018
WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1130 AM MST Tue Dec 11 2018
...Winter Storm Warning Teton and Gros Ventre Ranges 11 PM tonight
through 5 PM Wednesday...
...Winter Storm Warning for the Star Valley 2 AM Wednesday through 5 PM Wednesday...
...High Wind Warning for the Absaroka Mountains through 5 AM Wednesday...
...High Wind Warning for Cody Foothills from 2 PM Today until 5 AM
Wednesday...
...High Wind Warning for Southeast Fremont and Natrona Counties
from 11 PM Tuesday night until 2 PM Wednesday...
...High Wind Watch for the WInd River Basin and Northeast Johnson
County Late Wednesday Afternoon and Evening...
...Winter Weather Advisories for the rest of far west Wyoming
late tonight through Wednesday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Very strong winds expected along the east slope of the Absaroka mountains
and Cody Foothills through tonight. Strong southwest winds
developing from southeast Fremont County through the Casper area
late tonight. Please see High Wind Warnings for details.
Snow increasing across the western mountains and Far West valleys
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...Significant snow expected in the far west mountains
and valleys along with gusty to strong wind. A period of very
strong wind and snow along the Interstate 80 corridor. A chance of
snow showers with brief heavy snow showers possible across
central Wyoming.
Wednesday afternoon and evening...Strong northwest wind possible
across the Wind River Basin and northeast Johnson County including
Interstates 25 and 90.
.SPOTTER INFORMATION STATEMENT...
Please report wind gusts over 50 mph and any snow amounts.
Team Riverton
High Wind, Cody Foothills
- When
- December 11, 8:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A 59 mph wind gusts was reported 8 miles south of Clark.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 11, 11:00 PM MST to December 12, 6:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
At the top of the Jackson Hole Ski Resort, 13 inches of new was measured.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 11, 11:00 PM MST to December 12, 11:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS sites at Fales Rock and Camp Creek recorded maximum wind gusts of 73 mph. A wind gust to 59 mph was recorded at the WYDOT weather station at Red Canyon.
High Wind, Natrona County Lower Elevations
- When
- December 11, 11:00 PM MST to December 12, 2:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The wind sensor along Wyoming Boulevard recorded many wind gusts past 58 mph, including a maximum gust of 71 mph.
Winter Storm, Star Valley
- When
- December 12, 2:00 AM MST to 4:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Trained spotters measured anywhere from 4 to 10 inches around Alpine. Other notable amounts included 8.5 inches north of Thayne and 6.5 inches at the Star Valley Ranch.
High Wind, Southeast Johnson County
- When
- December 12, 11:50 AM MST to 12:05 PM MST
- Where
- Southeast Johnson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Wind gusts of 58 to 64 mph were recorded along Interstate 25 to the north of Kaycee.
High Wind, Northeast Johnson County
- When
- December 12, 2:40 PM MST to 2:45 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A pair of 60 mph wind gusts were recorded along Interstate 90 to the southeast of Buffalo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 11, 20181 death · $61,000 · 18 events
- High Wind and Strong Wind in Wyoming, December 11 to 12, 20181 death · 54 kt wind · 5 events
- Freezing Fog in Alabama, December 11, 201811 events
- Heavy Snow in Idaho, December 11 to 12, 20189 events
- High Wind in Montana, December 11, 201862 kt wind · 7 events
- Freezing Fog in Tennessee, December 11, 20183 events
- High Wind in Montana, December 11 to 12, 201870 kt wind · 3 events
- Freezing Fog in Tennessee, December 11, 20182 events
- Winter Storm in Montana, December 11 to 12, 20182 events
- Winter Storm in Idaho, December 11 to 12, 20182 events
- Debris Flow and Winter Weather in Oregon, December 11 to 12, 20182 events
- High Wind in Utah, December 11 to 13, 201880 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797663, 797661, 797664, 797665, 797662, 797667, 797666.